Zoloft Night Sweats: Does it Ever Stop?
Are you dealing with OCD, PTSD, Social anxiety disorder, Panic disorder, or Premenstrual dysphoric disorder? Then I am sure your medicine cabinet must have Zoloft.
This selective serotonin reuptake inhibitor (SSRI) is one of the most commonly prescribed treatments for those battling major depressions and disorders.
People are taking Zoloft as an antidepressant more frequently than any other drug of that group. Wondering why? Because it relieves anxiety more quickly than others.
Such a widely-used drug comes with some noticeable side effects. And Zoloft night sweats is one of them.
Table of Content
Zoloft Night Sweats
Night sweats, also known as nocturnal hyperhidrosis, is one of the most common side effects of taking Zoloft. Most patients who have been prescribed tend to complain of frequent night sweats that cause trouble in sleeping.
People have reported waking up from sleep sweaty and soaked clothes while taking Zoloft at night.
Zoloft night sweats are clearly the most uncomfortable side effect as they impact your regular life. Your whole can go bad just because of the lack of sound sleep last night.
Why do Zoloft night sweats happen?
Zoloft increases serotonin levels in the brain, which affects both the hypothalamus and the spinal cord. In this process, the drug increases the core temperature of our body, leading to excessive sweating.
This particular side effect can affect your social life as well. Obviously, people do not like to be around someone who is always sweaty and whose clothes are soaked in sweat. So, what to do now? Let’s check the remedy.
Zoloft Night Sweats Remedy
You can use anticholinergic drugs to treat night sweats. Benztropine, a common anticholinergic, has been prescribed to patients complaining about night sweats. And the drug seems to work well to reduce the symptom eventually.
In addition to medication, you can also wear loose clothes or sweat-wicking attires to deal with the night sweats. The sweat-wicking attires soak the moisture without making you feel uncomfortable. Also, you might try to sleep in a cool breezy room, keeping all the windows open for a good night’s sleep.
Above all, night sweats are common when prescribed for psychotic disorders. But can it get worse? It might be if some additional symptoms come with it.
When to Worry About Zoloft Night Sweats ?
It is normal to have Zoloft night sweats, usually a few times. But when it’s getting frequent, you need to look for other warning signs as well.
If the night sweats are associated with symptoms like fever, chills, pain, fatigue for more than 2 weeks, unusual weight loss, etc., it can be a warning sign for infection, obstructive sleep apnea, anxiety, or alcohol abuse.
In that case, you need to consult your doctor or physician regarding the problem ASAP.
Zoloft Sweating: Does it Go Away ?
Zoloft works mainly on decreasing anxiety and eventually depression. It takes a few weeks for the drug to start working, and in the meantime, it manifests some side effects like night sweats, dizziness, drowsiness, etc.
The body takes time to adjust to the drug, and the night sweats eventually might go away.
Most patients reported that the night sweats stick around and do not fade away instantly. It actually depends on how your body reacts to the drug and how well it adjusts with it.
However, it is a natural habit of humans to be hopeful, which keeps us going. So be hopeful and trust the process.
Other Side Effects of Zoloft
Like all drugs, Zoloft has some other significant side effects that include:
- Nausea, dry mouth
- Increased sweating
- Upset stomach
- Difficulty in sleeping
Some serious side effects need the immediate attention of your doctor or pharmacist:
- Muscle cramp and weakness
- Unusual weight loss
- Loss of interest in sexual activity
- Decrease in sexual ability
Most of the side effects of Zoloft are reversible.
The withdrawal phenomenon always has some adverse effects on the body. It can eventually cause some unwanted illnesses as well.
After successful treatment with Zoloft, the drug can be withdrawn. But it is not wise to stop the dose abruptly. However, many of the side effects of Zoloft are reversible.
Related: Is Coming off Sertraline Easy?
It is important to consult the doctor before stopping Zoloft. The doctor will stop the dose in a tapering manner to avoid withdrawal symptoms.
The withdrawal symptoms include but are not limited to:
- Irritable mood/ mood swings
- Paraesthesia (prickling, tingling sensation on skin)
All these symptoms are collectively called antidepressant discontinuation syndrome, and it immediately needs the doctor’s assistance.
Serotonin syndrome occurs due to continuous intake of sertraline with some other medications. The medications include:
- Monoamine oxidase inhibitors
- Other SSRIs (like Prozac, Paxil, Celexa)
- Tricyclic antidepressants
It is better to avoid taking the above-mentioned medications with Zoloft to decrease the incidence of serotonin syndrome.
The combined drug intake causes increased levels of serotonin levels in the brain leading to unfavorable conditions. The following are some symptoms:
- High fever
- Rapid changes in heart rate or blood pressure
- Heavy sweating
- Loss of consciousness
The symptoms should be closely monitored and consulted with the doctor for further treatment initiatives.
Continuous intake of Zoloft can result in suicidal thoughts, more likely in young adults. It is reported in several surveys that most of the patients who take Zoloft as an antidepressant for psychotic disorders suffer from continuous suicidal thoughts.
People might feel suicidal if the doses of Zoloft are either decreased or increased. If you have any sudden changes in your mood or go through any other drastic changes, immediately consult your doctor.
The following symptoms are to be looked out for:
- Feeling restless, angry or irritable
- New or worsening depression
- New or worsening panic attacks
- Trouble in sleeping
- Sudden dangerous impulses
- Aggressiveness and violent
- Thoughts about suicide and dying
- Suicide attempts
- Unusual changes in mood or behaviour
How long do night sweats last with Zoloft?
The body takes a few weeks to adjust to the doses of Zoloft. A method for estimating the probability of adverse drug reaction with its score suggested a probable association between therapy with Zoloft and night sweats. It takes about 8 weeks for the symptoms to resolve after initiation of therapy.
Why do antidepressants cause night sweats?
Antidepressants cause increased release of norepinephrine in the brain, which stimulates receptors leading to sweating.
How to stop night sweats from antidepressants?
The anticholinergic drug called Benztropine has been successfully used to treat Zoloft night sweats. If you are having the Zoloft night sweat too frequently, your doctor might prescribe it.
Is sweating a side effect of Zoloft?
Yes, increased sweating is one of the most frequently complained side effects of Zoloft. However, the night sweat can also indicate complications like infection, anxiety, or apnea if associated with other symptoms.
When should you be concerned about night sweats?
When night sweats are associated with other symptoms like fever, chills, fatigue, unusual weight loss, etc., you should consult your doctor immediately.
As you have realized by now, Zoloft is a life-saving antidepressant for people suffering from prolonged anxiety, depression, and many other psychotic disorders.
But despite all the advantages of Zoloft, taking this medication can lead to significant side effects like night sweats and trouble sleeping.
But Zoloft night sweats can be easily resolved using medications, which can surely help if not worsen. So it is important to learn about the drug before starting it to avoid any unpleasant situation.